Illinois, 2011

Hail in Illinois, April 9, 2011

April 9, 2011 · NWS LSX · 7 events in 4 counties and zones

Strong to severe storms developed as a storm system moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong to severe storms developed as a storm system moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 8, 10:57 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 8, 10:57 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 PM CDT FRI APR 8 2011

.UPDATE...
/1101 PM CDT FRI APR 8 2011/

CONVECTION HAS MOVED PRIMARILY NORTHEAST INTO WEST CENTRAL
MISSOURI AS A COLD POOL COULD NOT BE ESTABLISHED WITH THE INITIAL
SEVERE CONVECTION. THIS AREA OF CONVECTION IS STARTING TO EXPAND
EAST INTO CENTRAL MISSOURI AND EXPECT THIS TREND TO CONTINUE AS
AREA OF 850MB MOISTURE CONVERGENCE LIFTS NORTHEAST ACROSS CENTRAL
AND NORTHEAST MISSOURI OVERNIGHT. MEANWHILE...I CONTINUE TO WATCH
SURFACE BASED CONVECTION ALONG THE KANSAS AND OKLAHOMA BORDER AND
WONDER IF THIS WILL CONTINUE DOWNSTREAM INTO THE SOUTHERN PORTION
OF THE CWA OVERNIGHT.

CVKING

&&

.DISCUSSION...
/305 PM CDT FRI APR 8 2011/

WELL-DEFINED WARM FRONT CURRENTLY SITS VERY CLOSE TO THE MISSOURI
RIVER...THOUGH TEMP GRADIENT HAS BEEN LESSENED DUE TO LOSS OF
DIFFERENTIAL HEATING WHERE SKIES CLEARED NORTH OF THE BOUNDARY.
AIRMASS SOUTH OF THE WARM FRONT HAS BECOME MODERATELY UNSTABLE
WITH MLCAPE VALUES APPROACHING 2500 J/KG ACROSS THE FAR SOUTHERN
CWA. HOWEVER...STOUT ELEVATED MIXING LAYER HAS OVERSPREAD THE WARM
SECTOR...AND SHOULD EFFECTIVELY CAP ANY SFC-BASED CONVECTION UNTIL
BOUNDARY LAYER HEATING IS LOST LATER THIS EVENING.

WARM FRONT WILL SURGE NORTHWARD LATE TONIGHT AS SOUTHWESTERLY LOW
LEVEL WIND FIELD STRENGTHENS AHEAD OF A DEEPENING UPPER LOW OVER
THE SIERRA NEVADA. THIS WILL BRING A SURGE OF HIGH THETA-E AIR
AROUND THE 900-800 HPA LAYER WHICH SHOULD TRANSLATE INTO MUCAPES
IN EXCESS OF 2000 J/KG GIVEN STEEP MIDLEVEL LAPSE RATES. THIS WILL
BE COINCIDENT WITH MODERATE CONVERGENCE AT THIS LEVEL AT THE NOSE
OF AN INCREASING LLJ. AT THE SAME TIME...A WEAK MIDLEVEL
SHORTWAVE...CURRENTLY EVIDENT ON WV IMAGERY OVER THE OK/TX
PANHANDLES...WILL SWING THROUGH SOUTHERN MISSOURI AFTER DARK. THIS
FEATURE SHOULD PROVIDE ENOUGH DEEP ASCENT SO THAT ELEVATED
CONVECTION IS ABLE TO DEVELOP OVER SOUTHWEST MISSOURI LATER THIS
EVENING...AND INCREASE IN COVERAGE AS IT OVERSPREADS AREAS SOUTH
OF THE MISSOURI RIVER OVERNIGHT. LARGE HAIL WILL BE POSSIBLE WITH
THIS ACTIVITY...ESPECIALLY GIVEN CAPE IN EXCESS OF 1000 J/KG IN
THE MAX HAIL GROWTH REGION AND WBZ VALUES BELOW 10KFT. CANNOT RULE
OUT DAMAGING WIND POTENTIAL...ESPECIALLY ACROSS THE FAR SOUTHERN
CWA WHERE SFC-BASED CIN WILL BE LESS. MIDLEVEL WINDS WILL BE
WEAKENING IN THE PRESENCE OF MIDLEVEL RIDGING...BUT WILL STILL BE
SUPPORTIVE OF ROBUST UPDRAFTS AND A POTENTIALLY WELL-ORGANIZED
CONVECTIVE COMPLEX PUSHING INTO SOUTHERN ILLINOIS INTO THE EARLY
MORNING.

ATTENTION THEN TURNS TO THE DEEPENING SYSTEM OUT WEST AS THE
ENTIRE CWA BECOMES WARM-SECTORED ON SATURDAY...AND ANOMALOUSLY
WARM 850-HPA TEMPS SURGE INTO EASTERN MISSOURI AND WESTERN
ILLINOIS. MOST SHORT AND MED-RANGE MODELS INDICATE 850 TEMPS WILL
LIKELY RISE NEAR OR ABOVE 20C BY LATE SATURDAY AFTERNOON ACROSS
MUCH OF CENTRAL AND EASTERN MISSOURI...A DEPARTURE OF ABOUT 2.5
STANDARD DEVIATIONS FOR THIS TIME OF YEAR. MIXING TO THIS LEVEL
IS SUPPORTIVE OF AT LEAST UPPER-80S TEMPS...POTENTIALLY PUSHING 90
IF MIXING IS DEEP ENOUGH. THIS COULD PUSH TEMPS CLOSE TO RECORD
TERRITORY /SEE CLIMATE SECTION BELOW/. THIS HEAT WILL CAUSE THE
AIRMASS TO BECOME MODERATELY TO STRONGLY UNSTABLE ON
SATURDAY...THOUGH THIS INSTBY WILL HAVE A HARD TIME GETTING TAPPED
AS DEEP ASCENT WILL BE VERY WEAK IF NOT NON-EXISTENT. THE
PRESENCE OF ANY CAPPING VERSION AT ALL...AS MOST MODELS
INDICATE...SHOULD KEEP THINGS DRY THROUGH SATURDAY NIGHT.

ANOTHER UNSEASONABLY WARM DAY IS ON TAP FOR SUNDAY AS WAA
CONTINUES AHEAD OF A DEEPENING TROUGH. MODELS ARE COMING INTO
AGREEMENT THAT THIS SYSTEM WILL HAVE A SLIGHT POSITIVE TILT TO
IT...WHICH SPELLS A SLIGHTLY FASTER SOLUTION BRINGING COLD FRONTAL
PASSAGE INTO THE WESTERN LSX CWA BY 00Z. DEEP FORCING AND VERY
STRONG SHEAR PROFILES POINT TO THE POTENTIAL OF AN ORGANIZED
CONVECTIVE LINE WITH EMBEDDED SUPERCELLS...ESPECIALLY IF ENOUGH
INSTABILITY IS PRESENT.

STRONG COLD AIR ADVECTION BEHIND THE FRONT WILL BRING ABOUT A
20-DEGREE DROP IN TEMPS ON MONDAY. FLATTENING UPPER RIDGE BUILDS
INTO THE REGION FOR TUES AND WEDS WHICH WILL BRING DRY WEATHER AND
A SLOW WARMING TREND BEFORE THE NEXT SYSTEM ARRIVES MID TO LATE
WEEK. PREFERRED THE SLOWER ECMWF FOR THIS SYSTEM...BRINGING BEST
PRECIP CHANCES ON THURS.

HAWBLITZEL

&&

.AVIATION...
/1145 PM CDT FRI APR 8 2011/
PRIMARY CONCERN CONTINUES TO BE THUNDERSTORMS FOR THE OVERNIGHT
PERIOD. THINK THERE WILL BE TWO MAIN BATCHES OF STORMS. CURRENT
AREA OF STORMS OVER NORTH CENTRAL/NORTHWEST MISSOURI WILL CONTINUE
TO SPREAD SLOWLY EASTWARD INTO NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS THROUGH THE OVERNIGHT...GRADUALLY MOVING NORTH OF THE
AREA AND WEAKENING. A SECOND AREA OF STORMS MAY DEVELOP SOMEWHERE
OVER SOUTHERN OR CENTRAL MISSOURI LATER TONIGHT AND MOVE EASTWARD
AS THE LOW LEVEL JET VEERS FROM A SOUTHWEST TO A WESTERLY
DIRECTION. NOT REALLY CONFIDENT ENOUGH TO BUMP UP TO TEMPO AT ANY
OF THE TAF SITES EXCEPT KUIN WHERE RAIN IS ALREADY WITHIN 20-25
MILES. ELSEWHERE AND OTHERWISE...VFR CONDITIONS WILL PREVAIL
OUTSIDE OF ACTIVE CONVECTION. WINDS WILL TURN TO THE SOUTH
SATURDAY MORNING AS THE WARM FRONT MOVES NORTH OF THE AREA.

SPECIFICS FOR KSTL...
STILL THINKING ANOTHER COMPLEX OF THUNDERSTORMS WILL FORM
SOUTHWEST OF THE TERMINAL LATER TONIGHT AS THE LOW LEVEL JET
VEERS FROM A SOUTHWEST TO A WESTERLY DIRECTION. NOT YET CERTAIN
WHETHER OR NOT THESE STORMS WILL GET CLOSE ENOUGH TO LAMBERT TO
WARRANT INCLUSION IN A TEMPO OR PREVAILING GROUP.
HOWEVER...PREVAILING CONDITIONS SHOULD BE VFR WITH LIGHT EAST-
SOUTHEAST WINDS TURNING TO THE SOUTH AS THE FRONT MOVES WELL NORTH
OF THE TERMINAL IN THE MORNING.

CARNEY

&&

.CLIMATE...
RECORD HIGH TEMPERATURES THIS WEEKEND

                         SATURDAY          SUNDAY
SAINT LOUIS (KSTL)       91/2001          93/1930
COLUMBIA    (KCOU)       90/1905          93/1930
QUINCY      (KUIN)       85/2001          92/1930

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:01 PM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT FRI APR 8 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
401 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...ESPECIALLY ACROSS
AREAS SOUTH OF THE MISSOURI RIVER. SOME OF THESE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH-ABOVE AVERAGE TEMPERATURES ARE EXPECTED FOR SATURDAY AND
SUNDAY...WHICH MAY LEAD TO A HEIGHTENED FIRE DANGER ON SUNDAY AS
SOUTHWEST WINDS GUST ABOVE 30 MPH. THESE WARM TEMPERATURES MAY
SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY EVENING
AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON WEDNESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT...MAINLY FOR AREAS
SOUTH OF THE MISSOURI RIVER. SPOTTER ACTIVATION MAY BE REQUIRED
AGAIN ON SUNDAY ACROSS ALL OF CENTRAL AND EASTERN MISSOURI AS WELL
AS WESTERN AND SOUTHWEST ILLINOIS.

HAWBLITZEL

In the hours before

Special weather statement, Apr 9, 12:28 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 AM CDT SAT APR 9 2011

MOZ018-019-026-027-090715-
KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
128 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX...SOUTHERN LEWIS...
SHELBY AND MARION COUNTIES UNTIL 215 AM CDT...

AT 126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...OR 10 MILES NORTH OF
SHELBINA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMYRA...
  HANNIBAL...
  EMDEN...
  STEFFENVILLE...
  WARREN...
  PHILADELPHIA...
  EWING...
  MAYWOOD...
  HUNNEWELL...
  NEWARK...
  TAYLOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, Apr 9, 1:01 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             LEONARD                 39.90N  92.18W
04/09/2011  U0.00 INCH       SHELBY             MO   LAW ENFORCEMENT

            DEPUTY REPORTED HAIL WITH NO SIZE INFORMATION PASSED
            ALONG TO DISPATCHER...TIME APPROXIMATED BY RADAR

&&

MILLER
Local storm report, Apr 9, 1:02 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             1 S HANNIBAL            39.69N  91.38W
04/09/2011  E0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

MILLER
Special weather statement, Apr 9, 1:22 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
222 AM CDT SAT APR 9 2011

ILZ095>097-090815-
ADAMS IL-BROWN IL-PIKE IL-
222 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS...SOUTHEASTERN
BROWN AND PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 315 AM CDT...

AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BARRY...OR 12 MILES NORTH OF
LOUISIANA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PITTSFIELD...
  BARRY...
  BEVERLY...
  GRIGGSVILLE...
  BUCKHORN...
  MOUNT STERLING...
  KINDERHOOK...
  EL DARA...
  NEW HARTFORD...
  KINGSTON...
  BAYLIS...
  NEW SALEM...
  FISHHOOK...
  PERRY...
  VALLEY CITY...
  CHAMBERSBURG...
  VERSAILLES...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, Apr 9, 1:25 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
225 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             N QUINCY                39.93N  91.39W
04/09/2011  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

            NEAR THE INTERSECTION OF US HWY 24 AND IL HWY 96

&&

MILLER
Special weather statement, Apr 9, 2:47 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 AM CDT SAT APR 9 2011

ILZ059-060-090900-
MACOUPIN IL-MONTGOMERY IL-
347 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 400 AM CDT...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GIRARD...OR NEAR VIRDEN...MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARMERSVILLE...
  WHITE OAK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

The radar

The Lincoln radar (KILX), 81 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Macoupin

When
April 9, 2:50 AM CST
Where
Macoupin County, Virden
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.500, -89.770

Hail, Macoupin

When
April 9, 4:05 AM CST
Where
Macoupin County, 1.75 mi WSW of Girard to Girard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.445, -89.812

Hail, Montgomery

When
April 9, 4:12 AM CST
Where
Montgomery County, Hillsboro
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.150, -89.480

Hail, Madison

When
April 9, 4:36 AM CST
Where
Madison County, Maryville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.730, -89.950

Hail, Montgomery

When
April 9, 4:38 AM CST
Where
Montgomery County, Nokomis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -89.280

Hail, Madison

When
April 9, 4:40 AM CST
Where
Madison County, Glen Carbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -89.980

Hail, Monroe

When
April 9, 5:13 AM CST
Where
Monroe County, Columbia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.450, -90.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301376, 301377, 301379, 301380, 301382, 301381, 301384.